Oklahoma, 2017

Tornado and Flash Flooding in Oklahoma, May 11, 2017

May 11, 2017 · NWS OUN · 23 events in 9 counties and zones

Storms formed during the afternoon of the 11th in the vicinity of an eastward moving cold front and dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed during the afternoon of the 11th in the vicinity of an eastward moving cold front and dryline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 11:38 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 11, 11:38 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1238 PM CDT Thu May 11 2017

.DISCUSSION...

&&

.AVIATION... /For the 18z TAFs/
Thunderstorms will increase in coverage over the next few hours,
especially across northern Oklahoma. PNC is the TAF site most
likely to be impacted by thunderstorms. MVFR ceilings may
intermittently occur through at least early tonight with high
confidence in VFR ceilings by mid-morning.

&&

.PREV DISCUSSION... /issued 1036 AM CDT Thu May 11 2017/

..UPDATE...

DISCUSSION...
Latest surface observations show a fairly broad surface low
centered near Fairview and a cold front extending southward across
far western Oklahoma. Aloft, water vapor channel imagery shows a closed
mid-upper low moving eastward across the Texas Panhandle. Weak
convection is occurring near the Kansas border across far
northwest Oklahoma and over far southeast portions of the area and
as destabilization continues, scattered to numerous showers and
thunderstorms will form by early afternoon.

Moderate instability and strong (~50 knots) effective shear will
support storm organization and supercell potential. However,
evolution of convection resulting in numerous storm-scale
interactions this afternoon may tend to limit occurrences of
significant hail sizes. Damaging wind would be a secondary threat.

We have updated the precipitation probabilities to add more
spatial/temporal detail based on latest trends and guidance. Also
made minor adjustments to winds, temperature, and dew point based
on current trends.

BRB

PREV DISCUSSION... /issued 553 AM CDT Thu May 11 2017/

AVIATION...
TAFS 1112/1212

Widely scattered showers and a few storms may continue to develop
through 14-15Z in and around PNC/OKC/OUN. MVFR conditions are
possible with the thunderstorms. Otherwise, mainly VFR conditions
will prevail this morning. Some fog across west central and
southwest Oklahoma should improve shortly after 12-13Z.

At least scattered thunderstorms should develop by early to mid
afternoon with better chances in and around PNC/OKC/OUN. MVFR
conditions are likely with a chance of IFR visibilities.

VFR to MVFR conditions are expected behind a cold front this
evening and overnight with a northerly wind.

PREV DISCUSSION... /issued 340 AM CDT Thu May 11 2017/

DISCUSSION...
Overall, most of the forecast area is free of precipitation early
this morning. However, that will likely change some through
sunrise/early morning.

Convection moving across central and northern Texas this morning
may develop northward into south central/southeast Oklahoma
through sunrise before moving east of the area. Mid level clouds
have also been expanding across the Texas panhandle and western
Oklahoma early this morning. This cloud cover may also yield some
light/moderate showers through the early morning perhaps into
central Oklahoma. RAP soundings also indicate some potential for
elevated storms, mainly across north central Oklahoma and
southern Kansas by 5 am. If storms form, hail over the size of
quarters will be possible.

A better chance for additional thunderstorms will begin by early
to mid afternoon, as a cold front begins to move across northern
and western Oklahoma. Large hail and strong gusty winds will be
possible with the stronger storms from mid afternoon into the
early to mid evening.

Rain and storm chances will diminish this evening into the
overnight hours, as a mid and upper level trough moves east of
Oklahoma.

Mainly dry weather is expected Friday through Sunday with much
warmer temperatures returning on Sunday.

A more active weather pattern will begin to influence the southern
Plains by at least Tuesday of next week. Severe storms will
certainly be possible, especially Tuesday, Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  56  74  51 /  60  40  10   0
Hobart OK         78  53  76  49 /  20  20   0   0
Wichita Falls TX  86  58  79  51 /  20  10   0   0
Gage OK           68  47  73  47 /  60  20   0   0
Ponca City OK     75  53  74  49 /  80  60  10   0
Durant OK         80  60  76  53 /  50  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, May 11, 10:59 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Thu May 11 2017

OKZ004>048-050>052-TXZ083>090-121700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Thu May 11 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
Oklahoma into this evening.

Location...
The slight risk area is east of a line from Alva and Clinton to
Chickasha and Ada to Durant Oklahoma. A marginal risk is west of
the slight risk and east of a line from Buffalo to Elk City to
near Pauls Valley and Ardmore Oklahoma.

Timing...
Severe storms will be possible through 8 PM.

Impacts...
Large hail up to the size of golf balls and damaging wind gusts
up to 70 mph will be possible. Cold air funnels will also be
possible with storms in portions of northern and central Oklahoma.

Discussion...
Scattered showers and thunderstorms will continue to develop this
afternoon across portions of Oklahoma. Some of the storms could
become strong to severe across the risk areas with large hail and
strong winds the main concerns. Cold air funnel clouds will also
be possible with storms across portions of northern and central
Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm
spotter groups and emergency management personnel across the risk
areas should prepare for severe weather operations this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will return Monday and continue through at
least Wednesday. Strong to severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 11, 12:04 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
104 PM CDT THU MAY 11 2017

OKZ017-111830-
Blaine OK-
104 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Blaine County Until
130 PM CDT...

AT 100 PM CDT, a strong thunderstorm was located 5 miles southwest of
Okeene, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3600 9821 3600 9845 3614 9849 3617 9833
      3617 9826
TIME...MOT...LOC 1800Z 253DEG 12KT 3607 9840

..speg.
Special weather statement, May 11, 12:17 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
117 PM CDT THU MAY 11 2017

OKZ018-111845-
Kingfisher OK-
117 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher County
Until 145 PM CDT...

AT 116 PM CDT, a strong thunderstorm was located 8 miles northwest of
Okarche, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3573 9814 3585 9819 3602 9795 3578 9778
TIME...MOT...LOC 1816Z 232DEG 19KT 3582 9809

..speg.
Special weather statement, May 11, 12:27 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
127 PM CDT THU MAY 11 2017

OKZ007-111900-
Grant OK-
127 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Grant County Until 200 PM
CDT...

AT 125 PM CDT, a strong thunderstorm was located 4 miles east of
Jefferson, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3683 9746 3681 9746 3664 9769 3670 9782
      3694 9770
TIME...MOT...LOC 1825Z 213DEG 19KT 3673 9772

..speg.
Special weather statement, May 11, 12:29 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 PM CDT THU MAY 11 2017

OKZ004-010-111900-
Woodward OK-Harper OK-
129 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Woodward and southeastern
Harper Counties Until 200 PM CDT...

AT 127 PM CDT, strong thunderstorms were along a line extending from
5 miles west of Freedom to 4 miles northeast of Woodward, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3667 9904 3665 9902 3630 9925 3653 9943
      3679 9925 3679 9920
TIME...MOT...LOC 1827Z 329DEG 11KT 3676 9921 3649 9934

..speg.
Special weather statement, May 11, 12:40 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
140 PM CDT THU MAY 11 2017

OKZ020-111915-
Payne OK-
140 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Payne County Until 215 PM
CDT...

AT 137 PM CDT, a strong thunderstorm was located near Perkins, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3610 9675 3594 9709 3594 9714 3595 9714
      3594 9717 3596 9721 3625 9706
TIME...MOT...LOC 1837Z 214DEG 18KT 3597 9710

30
Special weather statement, May 11, 12:44 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
144 PM CDT THU MAY 11 2017

OKZ012-111915-
Garfield OK-
144 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Garfield County Until 215
PM CDT...

AT 142 PM CDT, a strong thunderstorm was located just west of Vance
Air Force Base and southwest of Enid, moving northeast at 10 MPH
into Enid.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3623 9802 3634 9810 3656 9785 3633 9768
TIME...MOT...LOC 1842Z 239DEG 10KT 3636 9796

..speg.

The radar

The Norman radar (KTLX), 82 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kingfisher

When
May 11, 12:48 PM CST
Where
Kingfisher County, 1.49 mi SSW of Kingfisher
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.840, -97.940

Hail, Garfield

When
May 11, 1:01 PM CST
Where
Garfield County, 0.66 mi WSW of Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.396, -97.891

Hail, Woodward

When
May 11, 1:10 PM CST
Where
Woodward County, Mooreland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.440, -99.210

Hail, Roger Mills

When
May 11, 1:15 PM CST
Where
Roger Mills County, 2.64 mi ENE of Strong City
Measured
1 in hail
Reported by
Public
Coordinates
35.690, -99.560

Hail, Logan

When
May 11, 1:25 PM CST
Where
Logan County, 0.56 mi E of Crescent
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.950, -97.590

Thunderstorm Wind, Logan

When
May 11, 1:25 PM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

Hail, Logan

When
May 11, 1:38 PM CST
Where
Logan County, 2.82 mi SSE of Guthrie
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.840, -97.410

Hail, Logan

When
May 11, 1:40 PM CST
Where
Logan County, 1.68 mi E of Guthrie
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.880, -97.390

Hail, Logan

When
May 11, 1:45 PM CST
Where
Logan County, 1.81 mi WNW of Langston
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.950, -97.280

Hail, Logan

When
May 11, 1:50 PM CST
Where
Logan County, 0.56 mi W of Coyle
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.950, -97.250

Hail, Logan

When
May 11, 1:51 PM CST
Where
Logan County, 0.89 mi NW of Langston
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.950, -97.260

Hail, Logan

When
May 11, 1:53 PM CST
Where
Logan County, 0.56 mi W of Coyle
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.950, -97.250

Hail, Logan

When
May 11, 1:56 PM CST
Where
Logan County, Coyle
Measured
4.25 in hail
Reported by
Fire Department/Rescue
Coordinates
35.950, -97.240

Hail, Logan

When
May 11, 1:56 PM CST
Where
Logan County, 0.89 mi NW of Langston
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.950, -97.260

Thunderstorm Wind, Logan

When
May 11, 1:56 PM CST
Where
Logan County, Coyle
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.950, -97.240

No damage reported.

Hail, Logan

When
May 11, 2:06 PM CST
Where
Logan County, Meridian
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.840, -97.250

Thunderstorm Wind, Payne

When
May 11, 2:13 PM CST
Where
Payne County, 1.94 mi S of Lake Carl Blackwell Dam
Measured
68 kt (78 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.112, -97.195

Tornado, Payne

When
May 11, 2:13 PM CST
Where
Payne County, 1 mi SW of Perkins
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
35.970, -97.043

Storm spotters and chasers observed a brief tornado just southwest of Perkins. No damage was reported from this tornado.

Hail, Blaine

When
May 11, 2:50 PM CST
Where
Blaine County, Canton
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -98.590

Flash Flood, Noble

When
May 11, 2:56 PM CST to 5:56 PM CST
Where
Noble County, 2.46 mi SW of Ceres to 1.86 mi WSW of Ceres
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
36.457, -97.314

Flood waters flowing over roadways in several locations.

Flash Flood, Kay

When
May 11, 3:09 PM CST to 6:09 PM CST
Where
Kay County, 1.98 mi E of (Pnc)ponca City Arpt to 0.44 mi SSE of Ponca City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.726, -97.065

Several vehicles were stalled in flood waters.

Flash Flood, Noble

When
May 11, 4:00 PM CST to 7:00 PM CST
Where
Noble County, 4.53 mi SSE of Ceres to 2.81 mi SSW of Ceres
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.416, -97.263

Highway 77 2 miles south of highway 15 closed due to flooding.

Flash Flood, Noble

When
May 11, 4:12 PM CST to 7:12 PM CST
Where
Noble County, 1.67 mi W of Red Rock to 1.78 mi W of Red Rock
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.460, -97.210

County emergency manager reported state highway 15 was closed due to flash flooding between county road 140 and county road 150. Two people were rescued when their car stalled in the water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694520, 694521, 694522, 694523, 694524, 694525, 694526, 694527, 694528, 694529, 694530, 694531, 694532, 694533, 694534, 694535, 694537, 700764, 694538, 694539, 694540, 694541, 694542.